Today is the First Day of
the Rest of Your Life

Get Started

Monday, March 12, 2018

College Students Learn to Use Narcan

More than a year ago, students at the University of Texas at Austin began learning to use naloxone, known by the brand name Narcan, which is used to rapidly reverses an opioid overdose. The goal: to save a friend or peer showing symptoms of an overdose. 

Program supporters compare Narcan availability to fire extinguishers or automated external defibrillators – both mainstays on college campuses. “The majority of the doses are likely going to go unused — that’s a good thing,” Lucas Hill, a UT-Austin pharmacy professor who directs a program called Operation Naloxone that UH students plan to expand into Houston this semester, told the Houston Chronicle. “Most fire extinguishers get tossed out without being used. This is similar.”

According to the Centers for Disease Control and Prevention, 2,588 people overdosed from drugs in Texas in 2015 and the figure rose to 2,831 in 2016. What’s more, four percent of Texas college students misused opioids in 2017, noted the Houston Chronicle. Still, noted Hill, it’s difficult to know how widespread the issue is on Texas campuses, as families often keep overdoses private.

Despite these rising figures, many Texas public universities lack written policies on naloxone distribution. “We felt as a medical organization that it was best for us to ensure that everyone who might encounter this within our facility be trained,” Martha Dannenbaum, who directs A&M’s student health services, told the Houston Chronicle. “Drug use, misuse and abuse exists everywhere. It’s not just the homeless population or the poor, it’s everyone from the highest administrative areas to young people that are functional.”

Do You Know the Signs of an Opioid Overdose?
Recognizing the symptoms of an opioid overdose and taking prompt action is critical to potentially saving a life. Although all of these signs might not be present, it’s best to seek medical assistance right away if you notice any of them: 
  • Unable to wake up or respond to your voice or touch
  • Very slow, irregular or stopped breathing
  • Center part of their eye is very small, often called “pinpoint pupils”
  • Fingernails and lips turning blue or purple
  • Slow heartbeat and/or low blood pressure
Opioid Addiction Treatment for Young Adults
Young adults (age 18 to 25) are the biggest abusers of prescription opioid pain relievers, according to the National Institute on Drug Abuse. And early intervention is the most successful treatment. If you or someone you love is struggling with opioid addiction, don’t wait to get help. Call today: 866-930-4673.

CignaAetnaBlueCross BlueShieldUnited HealthcareMore Options/Verify Benefits

Call us at to Learn About Open Enrollment

Request A Call Back